MY child has been taking risperdol for a yr. now he's only 7 I am curious how long he needs to be on this he has gained a considerable amount of weight and his doctor doesn't seem to notice, all the doc does on our visits is write new scripts and listens to what I have to say,the school is testing him for a learning disability due to the fact that he doesn't read well do math and has other issues I'm wondering if they (the doctor)has the correct diagnosis,he says my child has a severe mood disorder,his councilor says he has been traumatized and has pdd or or psd, not sure which. I do know that untill he was put on risperdol he was the most hateful child I had ever seen to be so young at that time he was 2yrs. when I first consulted a psychologist,I refused to put him on meds but after 2yrs. of counciling with no obivious results then I agreed to medication now it seems like every time we see the doctor he wants to try something new,I don't want my child a guinea pig nor do I want to be the cause of some unknown consequence once he's an adult. Any help would be of great appreciation, I'm to the point to just stopping giving him any medication and deal with the hatefulness.
It sounds like the treatment is useful for your son, and this is a reasonable choice for the treatment of certain mood disorders. Talk with the doctor about an alternative that might not cause such weight gain. Selecting an alternative medication is not tantamount to your son's being a guinea pig - it's not useful for you to think like that.
Thank you for your response to my question, I forgot to put in there that the risperdal was the first of a line of medications, every time we see the doctor and I say something new then he trys additional meds like he has my child on clonidine,he tried tenex,atterall,focalin and now the newest one is congentin due to a twitch my child has developed about a month ago when he first started on the tenex. The only meds I give him is risperdal,he has had adverse reactions to all of the other meds he was prescribed,but the weight gain is getting out of control not to mention he could develop breasts,contract diabetes,suffer liver problems later on as he grows I'm thinking the possible things that may happen due to long term use of this drug outweigh the good side hands down;I'm not sure what dolphamins are but if the LORD put them in our brains then there has to be a reason for them and blocking or slowing them down especially in a developing child can't be good...
The most important variable to consider is the effectiveness of the medication. If it is addressing the goals but the side effect is a problem, talk with the prescriber about alternatives that might be less likely to result in weight gain. Your son's age limits the options. The first and second generation antipsychotic medications, like Risperdal, tend to promote weight gain (via increased appetite) in many patients.
I agree the weight gain is obivious,and the meds mostly control the anger,but does absolutely nothing for the low points which are quite frequent, my child's mother traumatized him for the first two years of his life he's come a long ways from the shy hateful child he was then, but, all the anxieties are there just he hides it from most people or they are too blind to see;but, thank you again for listening to me I intend to discuss with his doctor alternative medication, I do have one more question, what is Occupational therapy and in your opinion would my child benefit from it? The school finally listened and tested my child for a learning disability,I find out the results 5/24/13 I kept telling them,asking for a evaluation,but, the school kept saying it was his behavior that was the problem;I told them that something caused his behavior (frustration,ridicule,inferior feelings,worthlessness etc. that my child just didn't wake up and think well I'm gonna be a total jerk today, I raised my son and seen the learning disability symptoms 20 yrs ago.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.